Skip Navigation

Travel Jabs

Travel Forums General Talk Travel Jabs

1. Posted by Purdy (Travel Guru 3546 posts) 10y

I got my jabs today for China, Hep A, Diptheria, Polio & Tetanus. No problems getting them l didnt even draw blood! But by golly my arms are aching tonight - got 2 jabs one on each arm!!

Has anyone else had any bad (not that an ache in my arms are bad!)reactions to jabs?:)

2. Posted by Isadora (Travel Guru 13926 posts) 10y

Did you take 2-3 200mg ibuprofen after the jabs? It helps alot! I take them as soon as I get home from the Doc's office so it reduces the inflammation before it has a chance to really stiffen the muscles. Continue the ibuprofen for 24 hours (every 4-6 hours) and it can (and usually does) help. But, I digress, and that wasn't you question.

Yes. We received for our Hep A&B and tetanus before our Panama trip. All went fine until the nurse gave me the tetanus vaccination. She hit a nerve as she inserted the needle, which caused an involuntary arm jerk and for me to utter a very loud "OUCH!". She proceeded to inject and a pain shot down arm to my fingers, feeling like everything was on fire. It also continued to cause my arm to jerk each time she would pause, then continue the injection. The "assault" on the nerve caused my wrist/hand to go completely numb (and virtually useless) for 24 hours, then tingly for 24 more. Even with the ibuporfen on board, for two days the injection site developed a large, silver dollar sized reddened area and I couldn't move my arm more than a few inches. I realized it was a combination of the "nicked" nerve and an injection site infection. (Something that is suppose to require an immediate trip back to the clinic.) I choose to self-treat with triple antibiotic ointment and a band-aid first. It worked - saving me another visit.

The combination of taking both Hep A&B at the same time usually causes nausea and a flu-like response for a day or two. The body has just been flooded with a large dose of immuno-globulins and it takes a day or two for the liver (and the rest of the body) to metabolize and stabilize. The combo A&B serum has less side effects. (After each Hep B treatment, I would run a low-grade fever for 24 hours.)

The tetanus vaccine has a tendency to cause generalized (whole body) stiffness and weakness. (Considering what most vaccines are - the live modified or killed bacteria/virus - the body reacts as though it has the disease temporarily.) Ibuprofen will help with this reaction too.

I usually recommend to travelers to arrange for their injections on a Friday so they have the weekend to recover from any side effects they may experience.

3. Posted by Purdy (Travel Guru 3546 posts) 10y

Jeez Isa - you are a one woman medical centre - great l get my vetinary advice and now health care too!

I havent taken any Ibuprofen last night or today - wish l had though today they are still aching! The last jabs l got 2 years ago were no way as sore as this!

That whole nerve jab thing that happened to you sounds awful - did the nurse not even attempt to stop to ensure you were ok?

4. Posted by Isadora (Travel Guru 13926 posts) 10y

Take the ibuprofen now - it'll still help even this far out.

She started the injection and stopped (without removing the needle) when I twitched and commented on the pain. She then continued to inject, which caused the burning sensation again so she'd stop. This went on 4 times until the injection was finished. She kept saying, "I don't understand what's happening..." - though it didn't stop her from continuing. She didn't want to stick me again. She stated she had never had that happen to a patient before. (My thought - Big f**king deal! It just happened to me!) She did ask if I wanted to see my Doc because of the numbness that set in immediately after she was finished. I declined, knowing it would probably return to normal in a few hours. Honestly, she couldn't wait for us to leave. Kris was not a happy camper with her because she just kept going. (The way I look at it - occassionally something like this is bound to happen. She's an okay nurse in general, just won't be injecting me again.)

Jeez Isa - you are a one woman medical centre - great l get my vetinary advice and now health care too!

I aim to please!! My original training was as a Vet Tech. I spent 20+ years in bio-medical research and learned quite a lot (continuing education is a good thing). If I don't personally know an answer, I know where to find it quickly and easily - most of the time.

5. Posted by loubylou (Travel Guru 664 posts) 10y

I know that ache! We just finished our 3 course of Hep B, the first and second ones hurt, but surprisingly the third didn't. The worst injection my boyfriend and I had recently was typhoid. We had one 5 years ago and needed another...OH MY GOSH! the pain! as soon as the nurse started injecting it felt like our arms were on fire, within a couple of minutes we had a dull ache and couldn't move our arms more than a couple of inches from our sides. The pain lasted for 4 days!

My mum had a typoid injection back in the 70's and had really bad reaction, her arm swelled badly and she was really ill!